CLINIC: Bruised Shins After Workouts

Tue, 6 Dec. 2011 - 1:06 a.m. MT
Credit: ARA Staff - American Running Association


QUESTION:
I am a fitness walker, age 56, 215 lbs. I average 10 to 20 miles per week. My marathon PR is 5:38. Recently, after long excursions (10 to 24 miles) my medial shins have irregularly shaped, dark red splotches on them. They last for a few days and are not painful. It looks like blood under the surface of the skin. I take an 81-mg aspirin, 10 mg of Lipitor, 25 mg of a prescription NSAID, and 8 mg of Cordura daily along with multiple vitamins. My other regular exercise is light weight lifting and a short swim one day a week. I suffered a myocardial infarction (MI) seven years ago and have no symptoms today. I have excellent blood work from one month ago.
 
Frank Pirelli

ANSWER:
Obviously without seeing the splotches there are limitations in what I might be able to reliably diagnose. I do, however, suspect the splotches are, as you suggested, due to bleeding under the skin related to the trauma of your long workouts. NSAIDs and aspirin interfere with the function of platelets, the cells that make blood clot. They may further contribute to this problem. If the splotches are due to trauma, their appearance should evolve from a dark red purple to a more yellowish green-brown over a several day period, similar to the changes in appearance someone with a black eye goes through.
 
There are some uncommon medical disorders associated with splotches over the shins or that can predispose people to bleeding, so make sure you check with your doctor just to be certain that something else is not the cause. If your doctor determines that there is no other cause, there is no reason to alter your exercise program if these splotches are only cosmetic and are not causing any discomfort.  Although your aspirin use may be contributing to the appearance of these legions, you should keep taking aspirin since you have had a heart attack in the past.
 
Todd Miller, MD

ANSWER: 
Although the condition you describe could very well be the result of bruising of the tendons in your shins, it is certainly important, as noted above, to see a doctor to be sure there are no clotting problems with your blood.
 
Dennis Daly, MD

ANSWER: 
The combination of low-dose aspirin, a daily NSAID, and heavy physical activity are probably enough to cause a tendency toward bleeding into the skin, which means these areas are likely bruises. I would consider trying acetaminophen in lieu of the NSAID, and see if your bruising ceases. If it continues, further evaluation by a hematologist is probably indicated.
 
William M. Simpson, Jr., MD
 
 
(RUNNING & FITNEWS®  April / May 2007 • Volume 25, Number 3)
 
DISCLAIMER: The medical information on this site is provided as an information resource only and is not to be used or relied on for any diagnostic or treatment purposes. This information is not intended to be patient education, does not create any patient-physician relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.
 
The American Running Association (ARA) and its Clinic Advisory Board disclaims responsibility and shall have no liability for any consequences suffered as a result of your reliance on the information contained in this site. ARA does not endorse specifically any test, treatment, or procedure mentioned on this site.
 


Latest News
Luxury Cruise Fitness: It Can Be Done
Luxury Cruise Fitness: It Can Be Done

Aug 02 1:02 p.m.

Article by: Jeff Venables

Comrades Ultra - Loose and Fun = Success
Comrades Ultra - Loose and Fun = Success

Jun 04 12:26 p.m.

Article by: Rick Ganzi, M.D.

Young Milers in Anaheim CA love running
Young Milers in Anaheim CA love running

May 15 3:03 p.m.

Article by: Jeff Venables

Catch Them If You Can
Catch Them If You Can

Apr 08 7:22 p.m.

Article by: Jeff Venables

New Roles of Sports Chiropractic
New Roles of Sports Chiropractic

Feb 21 11:15 a.m.

Article by: Jeff Venables